Luis O. Chavez, MD1, Marco A. Bustamante, MD2, Osvaldo Padilla, MD2, Jose Gavito-Higuera, MD2, Marc J. Zuckerman, MD, FACG2
1Texas Tech University Health Sciences Center, Paul L. Foster School of Medicine, El Paso, TX; 2Texas Tech University Health Sciences Center, El Paso, TX
Introduction: Sodium Polystyrene Sulfonate (SPS) is a resin used to treat patients with hyperkalemia. It has been associated with several gastrointestinal complications, most commonly colonic necrosis. Patients with certain comorbidities are at risk for gastric and esophageal lesions. We describe a case with unusual endoscopic findings secondary to SPS-induced mucosal injury.
Case Description/Methods: An 83-year-old male with a medical history of coronary artery disease presented with a 1-month history of progressive dysphagia, vomiting, cough, melena and a 25 pound weight loss. He denied any home medications, but in a recent hospitalization patient received antibiotics for pneumonia and prolonged treatment with SPS for hyperkalemia. Physical examination was remarkable for tachycardia (110 bpm), and a cachectic appearance. Laboratory results showed a white blood cell count of 8080/mm3, hemoglobin of 9.3 g/dl, mean corpuscular volume 92.8 fl, platelets 432,000/mm3, and a potassium of 5.7 mEq/L. A chest CT without contrast revealed a dilated esophagus with an achalasia-like appearance and a focal region of wall thickening adjacent to the gastroesophageal junction. (Fig. 1) An esophagogastroduodenoscopy (Fig. 2) was performed showing diffuse severe congestion, erythema, and deep ulcerations in the esophagus. A partially obstructing mass in the lower third of the esophagus was identified. Biopsies were obtained and a nasogastric tube (NGT) was placed for nutrition support. Histopathology showed esophageal squamous mucosa with foci of mixed acute/chronic inflammation and basophilic rhomboid crystals forming a mosaic pattern (consistent with SPS crystals). (Fig. 3) Patient was started on omeprazole 40 mg twice a day through the NGT resulting in mild improvement of symptoms.
Discussion: We present a case of esophageal mucosal injury secondary to SPS mimicking an esophageal carcinoma. The mucosal changes are secondary to prolonged exposure of SPS to the epithelium causing ischemic necrosis. The identification of basophilic crystals in the epithelium with surrounding inflammation is a hallmark of SPS-induced mucosal injury. SPS esophagitis may affect the entire or distal esophagus. Findings of mucosal thickening and cobblestone appearance are usually present. Other endoscopic findings may mimic different conditions such as Candida esophagitis or gastric bezoar. In our case, the deep ulcerations, extensive inflammation and the mass-like thickening of the mucosa imitated an esophageal carcinoma.
Citation: Luis O. Chavez, MD; Marco A. Bustamante, MD; Osvaldo Padilla, MD; Jose Gavito-Higuera, MD; Marc J. Zuckerman, MD, FACG. P2147 - POTASSIUM-BINDING RESIN INDUCED ESOPHAGEAL PSEUDO-TUMOR. Program No. P2147. ACG 2019 Annual Scientific Meeting Abstracts. San Antonio, Texas: American College of Gastroenterology.